High prevalence of potentially hepatotoxic herbal supplement use in patients with fulminant hepatic failure | Hepatobiliary Disease | JAMA Surgery | JAMA Network
[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.170.64.36. Please contact the publisher to request reinstatement.
1.
Bernstein  DTripodi  J Fulminant hepatic failure.  Crit care clin. 1998;14181- 187PubMedGoogle ScholarCrossref
2.
Hoofnagle  JHCarithers  RLShapiro  C  et al.  Fulminant hepatic failure: summary of workshop.  Hepatology. 1995;21240- 252PubMedGoogle Scholar
3.
Ostapowicz  GFontana  RJSchiodt  FV  et al.  Results of a prospective study of acute liver failure at 17 tertiary care centers in the united states.  Ann intern med. 2002;137947- 954PubMedGoogle ScholarCrossref
4.
Detre  KBelle  SBeringer  KDaily  OP Liver transplantation for fulminant hepatic failure in the united states: october 1987 through december 1991.  Clin transplant. 1994;8274- 280PubMedGoogle Scholar
5.
Mason  ASallie  R What causes fulminant hepatic failure of unknown etiology?  Am j clin pathol. 1995;104491- 494PubMedGoogle Scholar
6.
Shakil  AOKramer  DMazariegos  GVFung  JJRakela  J Acute liver failure: clinical features, outcome analysis, and applicability of prognostic criteria.  Liver transpl. 2000;6163- 169PubMedGoogle Scholar
7.
Gill  RSterling  R Acute liver failure.  J clin gastroenterol. 2001;33191- 198PubMedGoogle ScholarCrossref
8.
Eisenberg  DMKessler  RDVan rompay  MI  et al.  Perceptions about complementary therapies relative to conventional therapies among adults who use both: results from a national survey.  Ann intern med. 2001;135344- 351PubMedGoogle ScholarCrossref
9.
Eisenberg  DMKessler  RCFoster  C  et al.  Unconventional medicine in the united states: prevalence, costs, and patterns of use.  N engl j med. 1993;328246- 252PubMedGoogle ScholarCrossref
10.
Miller  LG Herbal medicinals.  Arch intern med. 1998;1582200- 2211PubMedGoogle ScholarCrossref
11.
Kaufman  DWKelley  JPRosenberg  LAnderson  TEMitchell  AA Recent patterns in medication use in the ambulatory population of the united states: the slone survey.  JAma. 2002;287337- 344PubMedGoogle ScholarCrossref
12.
Lewis  JDStrom  BL Balancing safety of dietary supplements with the free market.  Ann intern med. 2002;136616- 618PubMedGoogle ScholarCrossref
13.
Ernst  E Herbal medicines: where is the evidence?  BMj. 2000;321395- 396PubMedGoogle ScholarCrossref
14.
Walker  AM The relation between voluntary notification and material risk in dietary supplement safety.  Rockville, MD Us Food and Drug Administration2000;fda docket 00n-1200.
15.
Shad  JChinn  CBrann  O Acute hepatitis after ingestion of herbs.  South med j. 1999;921095- 1097PubMedGoogle ScholarCrossref
16.
Klepser  TBKlepser  ME Unsafe and potentially safe herbal therapies.  Am j health syst pharm. 1999;56125- 138PubMedGoogle Scholar
17.
Gordon  DWRosenthal  GHart  JSirota  RBaker  AL Chaparral ingestion: the broadening spectrum of liver injury caused by herbal medications.  JAma. 1995;273489- 490PubMedGoogle ScholarCrossref
18.
Batchelor  WBHeathcote  JWanless  IR Chaparral-induced hepatic injury.  Am j gastroenterol. 1995;90831- 833PubMedGoogle Scholar
19.
Favreau  JTRyu  MLBraunstein  G  et al.  Severe hepatotoxicity associated with the dietary supplement lipokinetix.  Ann intern med. 2002;136590- 595PubMedGoogle ScholarCrossref
20.
Campo  JVMcnabb  JPerel  JMMazariegos  GVHasegawa  SLReyes  J Kava-induced fulminant hepatic failure [letter].  J am acad child adolesc psychiatry. 2002;41631- 632PubMedGoogle ScholarCrossref
21.
Not available, Chaparral-induced toxic hepatitis—california and texas, 1992.  MMwr morb mortal wkly rep 1992;41 (43) 812- 814PubMedGoogle Scholar
22.
Sheikh  NMPhilen  RMLove  LA Chaparral-associated hepatotoxicity.  Arch intern med. 1997;157913- 919PubMedGoogle ScholarCrossref
23.
Nadir  AAgrawal  SKing  PDMarshall  JB Acute hepatitis associated with the use of a chinese herbal product, ma-huang.  Am j gastroenterol. 1996;911436- 1438PubMedGoogle Scholar
24.
Stickel  FEgerer  GSeitz  HK Hepatotoxicity of botanicals.  Public health nutr. 2000;3113- 124PubMedGoogle Scholar
25.
Whiting  PWClouston  AKerlin  P Black cohosh and other herbal remedies associated with acute hepatitis.  Med j aust. 2002;177440- 443PubMedGoogle Scholar
26.
US food and drug administration, Public health advisory: subject: safety of phenylpropanolamine. November 6, 2000. available at: http://www.fda.gov/cder/drug/infopage/ppa/advisory.htm. accessed january 5, 2003.
27.
US food and drug administration, Letter to distributor of hazardous dietary supplement lipokinetix. November 19, 2001. available at: http://vm.cfsan.fda.gov/ ˜dms/ds-ltr26.html. accessed january 5, 2003.
28.
Lake  RCGallant  SMasson  EMiller  P Adverse drug effects attributed to phenylpropanolamine: a review of 142 case reports.  Am j med. 1990;89195- 208PubMedGoogle ScholarCrossref
29.
Gruenwald  JFreder  J Kava: the present european situation.  Neutraceuticals world. January/february2002;22- 24Google Scholar
30.
Not available, Hepatic toxicity possibly associated with kava-containing products—united states, germany, and switzerland, 1999-2002.  MMwr morb mortal wkly rep. 2002;51 (47) 1065- 1067PubMedGoogle Scholar
31.
Russman  SLauterburg  BHHelbling  A Kava hepatotoxicity [letter].  Ann intern med. 2001;13568- 69PubMedGoogle ScholarCrossref
32.
Hebel  SKed Chaparral.  The lawrence review of natural products. St Louis, MO Facts & Comparisons1989;1- 2Google Scholar
33.
Lee  MKCheng  BWChe  CTHsieh  DP Cytotoxicity assessment of ma-huang (Ephedra) under different conditions of preparation.  Toxicol sci. 2000;56424- 430PubMedGoogle ScholarCrossref
34.
Not available, US food and drug administration: dietary supplements containing ephedrine alkaloids: proposed rule,  62 federal register. 30678- 307241997;Google Scholar
35.
Not available, US food and drug administration: dietary supplements containing ephedrine alkaloids: withdrawal in part,  65 federal register. 174772000;Google Scholar
36.
Yeong  MLClark  SPWaring  JMWilson  RDWakefield  SJ The effects of comfrey derived pyrrolizidine alkaloids on rat liver.  Pathology. 1991;2335- 38PubMedGoogle ScholarCrossref
37.
Lee  W Drug-induced hepatotoxicity.  N engl j med. 1995;3331118- 1127PubMedGoogle ScholarCrossref
38.
Kaplowitz  N Biochemical and cellular mechanisms of toxic liver injury.  Semin liver dis. 2002;22137- 206PubMedGoogle ScholarCrossref
Paper
August 2003

High prevalence of potentially hepatotoxic herbal supplement use in patients with fulminant hepatic failure

Author Affiliations

From the Division of Liver/Pancreas Transplantation, Oregon Health [[amp]] Science University, and Portland Veterans Affairs Medical Center, Portland.

Arch Surg. 2003;138(8):852-858. doi:10.1001/archsurg.138.8.852
Abstract

Hypothesis  The use of potentially hepatotoxic herbal and dietary supplements is highly prevalent in the fulminant hepatic failure (fhf) patient population at our institution, and this subgroup of patients has a worse prognosis.

Design  Retrospective case series.

Settings  An adult tertiary care university hospital and a veterans affairs hospital in oregon.

Patients  All patients referred to the liver transplantation service for fhf from january 2001 through october 2002 (n = 20). we defined fhf as onset of encephalopathy within 8 weeks of onset of jaundice in the absence of preexisting liver disease. all patients underwent investigation for potential causes of liver injury. potentially hepatotoxic supplements were defined as those with previously published reports of hepatic injury related to their use.

Results  Ten patients (50%) were recent or active users of potentially hepatotoxic supplements or herbs; 10 had no history of supplement use. in the supplement group, 7 patients (35%) had no other identified cause for hepatic failure. six patients in the supplement group and 2 patients in the nonsupplement group underwent orthotopic liver transplantation. five patients in each group died. there were no significant differences in transplantation rate (P = .07) or survival (P>.99) between groups. supplement use alone accounted for the most cases of fhf during this period, exceeding acetaminophen toxicity and viral hepatitis.

Conclusions  Herbal and dietary supplements were potential hepatotoxins in a high proportion of patients with fhf at our institution. enhanced public awareness of the potential hepatotoxicity of these commonly used agents and increased regulatory oversight of their use is strongly urged.

×